Advice from Dr. B
Did you ever wonder why diarrhea often occurs after taking oral antibiotics? Here is the explanation of why this happens. All healthy and well-functioning digestive systems have a normal amount of “good” bacteria to help digest food properly and have an optimally functioning bowel. When this balance of “good” bacteria is disrupted, digestive conditions such as diarrhea result. Antibiotics actually “wipe out” a lot of this “good” bacteria, and the bowel cannot do its job efficiently. What then happens? Loose stool occurs.
According to the American Academy of Pediatrics (AAP) Policy Statement, a probiotic is an oral supplement or a food product that contains a sufficient number of viable microorganisms to alter the microflora of the digestive tract and has the potential for beneficial health effects. In the past few years, studies have shown that probiotics, used in conjunction with a balanced diet rich in fiber and hydration, can improve digestive health. More and more pediatricians are turning to the use of probiotics as part of their management for different gastrointestinal conditions such as constipation and diarrhea. Furthermore, they are recommending certain probiotics alongside the use of antibiotics to lessen antibiotic-induced diarrhea.
Antibiotic-induced diarrhea usually leads to parents not giving their child the full course of antibiotics. Many parents will immediately stop giving the medicine prematurely, thereby interrupting full treatment. This can lead to prolonging the infection initially being treated and increased antibiotic resistance. Although probiotics cannot prevent diarrhea associated with antibiotic use, certain strains of probiotics can alter the duration and severity of the diarrhea that occurs. Pediatricians have recognized this and implemented the use of probiotics at the same time they prescribe certain antibiotics. This helps increase compliance in completing a full course of antibiotic treatment as well as decreasing the discomfort and side effects associated with the use of drugs. As always, consult your pediatrician or pharmacist before starting the use of probiotics when antibiotics are prescribed to your child. Should a pediatrician support the use of probiotics, it might make the parents’ job a bit easier if the probiotic is one a child enjoys consuming, such as Pedia-Lax®’s strawberry-flavored Probiotic Yums®.